A strugle called Ritalin
It’s a while ago since I last wrote, despite my idea to have a regular look back at what happened 3 years ago. But actuality can sometimes change things and ideas.
As might have become clear from my previous entries, one of my major complaints has been the fact that I lost my ability to focus and concentrate. So my oncologist proposed to start taking Ritalin, which also works as a brain enhancer. March 3 was the date I started taking it. It was a revelation!
Clouds disappeared and I felt great. So much so, that I realised that doses of 10mg a time, max 3 per day, would be too heavy, I would go through this world on a cloud. So I decided to dose it at 5 times 5mg per day. And for the first time in my life I had to live by the alarm clock, to have the dosage spread regularly over the day. But it was certainly worth doing it. I was able to read again and to write. And that is why I haven’t written on this blog, I could do some work again. And as my professional site was attracting ever more people, in May we had almost half a million hits, it desperately needed a new lay-out. Our conference was moved to September, which took some extra work and I had to prepare my first conference appearance in almost a year. And it went great. I could function for hours a day and to my amazement slept better than I had in months…
But, already within a week I told a couple of friends that my impression was that the neuropathy was worsening, due to the Ritalin. And right I was. My legs developed the worst form of RLS you can imagine and my hands became, very slowly, so rheumatic, that I even had problems using my keyboard. My conference visit was a success when looking at my presentation, in any other way it was a disaster. Compared to my previous conference last year June, I lost over 50% of my physical abilities. The focusing of my mind went alright, as long as there were no real distractions, so a conversation during a reception or in a restaurant was excluded. And it confirmed my impression that my neuropathy got worse with physical movement, one of the known short-term side effects of Cytarabine, BTW.
4 Days after that conference I got the results from my control scan and the bloodwork, done a fortnight earlier. Everything was great, even such that my next scan will be in a year! Conclusion, you’re a healthy person but your body refuses to cooperate. In the meantime pain had surpassed any level of acceptability, so I decided to do what I have been known to do before, go back to the moment the pain was much more bearable. So I stopped, 2 weeks ago, taking Ritalin. Within 24 hours the pain disappeared for 95%. And I started to smell like myself again, for I really reeked Ritalin during the last couple of weeks. Unfortunately, immediately my brain reacted. So much so, that a week later, last week Wednesday, I was so dizzy and unfocused again, that I decided to seek for an in-between solution. I took 5mg Ritalin at 10.30am. Within an hour the rheumatic problems in my hands came back, after 2 hours my body smelled of Ritalin again and by the end of the day (still only those 5mg in the morning) I was hurting as much as a week before. So I decided to stop completely.
One more week later I am completely lost. My brain stops functioning after half an hour, whatever I’m doing. Only with major effort and a lot of seresta I can bring myself to some extended work. On Tuesday I had an unexpected telephone call from Canada which lasted almost 40 minutes and in the evening a telcon that lasted 1,5 hours. I spent yesterday in bed almost all day. Last Saturday I had to go down town, exactly 20 minutes out and in the door. I was covered in cold sweat when I came back home because of the tremendous effort to focus on keeping myself on my feet, not to overreact to unexpected stimuli (e.g. someone crossing my path in a hurry) and not to bump into every person, not mentioning the overwhelming impressions from being in a Saturday morning shopping crowd in beautiful weather. Add to that the fact that my legs are back to what they were before the Ritalin, semi-numb, wobbling extensions hardly controllable and you might have a kind of a picture of how I feel. Please note that I left out all the other physical problems, my bowel, the fact that my arms feel like my legs, numb and the continuous nagging feeling as if I have been lifting enormous weight for far too long, the increasing tinnitus and much, much more.
Tomorrow I will be seeing a pain physician. Hopefully she will be able to give me some advise. For I am at a complete loss.